Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Melbourne, FL

May 2, 2004Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 2, 2004, 7:45 PM EDT for Orange County, Seminole County, Florida. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2004, 7:45 PM EDT (23:45 UTC)
Expired
May 2, 2004, 8:45 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:47 PM EDTTSTM WND DMGOrlando, FL2 TREES DOWN COLONIAL HS SR436/50
May 2, 7:50 PM EDTHAIL 0.752 S Orlando, FLDIME TO PENNY HAIL/ TOWN CENTER BLVD/HUNTERS CREEK BLVD.
May 2, 8:00 PM EDTTSTM WND DMGOrlando, FLSPOTTER 4150 LARGE PALM TREE SNAPPED AND THROWN AGAINST HOUSE, MINOR DAMAGE. EAST OBT/HOLDHAM.
May 2, 8:14 PM EDTTSTM WND DMGOrlando, FLTREE ON HOUSE/ RAYMAR OFF OF HOLDEN
May 2, 8:20 PM EDTTSTM WND DMGSanford, FLPOWER LINES DOWN ON OLD LAKE MARY RD
May 2, 8:25 PM EDTTSTM WND DMGGeneva, FLPOWER LINES DOWN LAKE HARNEY AND WHITCOMB ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS52 KMLB 022345
SVRMLB
FLC095-117-030045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
744 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ORANGE COUNTY
  SEMINOLE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 845 PM EDT

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF SANFORD TO SEA
  WORLD...OR FROM 2 MILES NORTH OF LAKE MONROE TO 4 MILES NORTHWEST
  OF KISSIMMEE...MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR WINTER SPRINGS...BELLE ISLE...PINE CASTLE AT 750 PM EDT
  NEAR MIDWAY...CONWAY...BUENA VENTURA LAKES...AZALEA PARK AT 755 PM
  EDT
  NEAR ORLANDO INTERNATIONAL AIRPORT...LAKE JESSUP AT 800 PM EDT
  NEAR UNION PARK AT 815 PM EDT

THIS STORM WILL PRODUCE EXCESSIVE CLOUD TO GROUND LIGHTNING 
STRIKES...MAINLY ACROSS SEMINOLE COUNTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2878 8117 2881 8111 2860 8099 2836 8102
          2835 8150 2888 8135

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 2, 3:00 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SUN MAY 2 2004

...CONCERN FOR STRONG TO SEVERE THUNDERSTORMS AGAIN THIS EVENING...

.DISCUSSION...

MORE SOUTHERLY LOW LEVEL FLOW TODAY IS KEEPING ECSB AND ASSOCD
SHOWERS/STORMS CLOSER TO THE EAST COAST THAN PREVIOUS DAYS. VIS SAT
IMAGERY SHOWS A DIFFUSE WCSB MAKING ITS WAY EAST ACROSS THE FL
PENINSULA. AND SFC OBS SHOW ECSB HAS JUST PASSED THRU DAB. STRONG
HEATING HAS PRODUCED HIGH INSTABILITY...ADAS MESOSCALE ANALYSIS
SHOWS -8 LI OVER CENTRAL FL. EXPECT COVERAGE AND INTENSITY OF
LIGHTNING STORMS TO INCREASE THE REMAINDER OF THE AFTN. STRONG TO
SEVERE STORMS CONTAINING VERY HEAVY RAIN...EXCESSIVE LIGHTNING AND
POSSIBLY DAMAGING WINDS ARE EXPECTED TO RESULT FROM THE COLLISION OF
THE SEA BREEZES...SO THIS SHOULD BE THE MAIN SHOW BETWEEN 6 AND 9
PM. HAIL IS ALSO POSSIBLE WITH H5 TEMPS AT -11C. THE COLLISION
SHOULD OCCUR EAST OF LAKE COUNTY WHERE THEY HAVE SEEN TORRENTIAL
RAINS LAST COUPLE NIGHTS.

MONDAY THROUGH TUESDAY...COLD FRONT MOVES THROUGH FORECAST AREA AND
SHOULD BRING NUMEROUS SHOWERS AND SCATTERED LIGHTNING STORMS.
RAINFALL IS NEEDED OVER ALL BUT NORTHERN PORTION OF FORECAST AREA
WHICH GOT SOAKED YESTERDAY. BROAD AREA OF HIGH MOISTURE ASSOCIATED
WITH THE FRONT INDICATED BY MODELS WILL PROBABLY BRING ONE PRIMARY
LINEAR AREA OF RW/TRW BUT ABUNDANT MOISTURE AND LEFTOVER CONVECTION
FROM THIS EVENING WILL MEAN A DECENT CHANCE OF RAIN THROUGHOUT THE
DAY MONDAY.  THE MAIN THREAT OF THUNDERSTORMS AND EXCESSIVE RAIN
SHOULD BE FROM AROUND 15 GMT TO 21 GMT. UNIDIRECTIONAL FLOW AND LESS
INSTABILITY THAN TODAY INDICATE A LESSER THREAT OF SEVERE STORMS AND
THAT THE GREATEST CHANCE OF ISOLATED SEVERE THUNDERSTORMS WOULD
PROBABLY BE LIMITED TO SOUTHERN PORTION OF FORECAST AREA. ETA IS
QUICKER THAN GFS IN MOVING FRONT THROUGH AND GRIDDED FORECAST IS A
BIT OF A COMPROMISE IN TIMING. EXPECT PRECIP TO BE ENDING TUESDAY
MORNING OVER EXTREME SOUTHERN PORTION OF FORECAST AREA. GENERALLY
ACCEPTED GFS MIN/MAX TEMPS AND SHAVED GFS POPS JUST A BIT AND  MOVED
THEM A TAD LITTLE FASTER.

WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE RIDGE BEHIND THE FRONT
SETTLES IN OVER FORECAST AREA THROUGH FRIDAY AND TEMPERATURES REMAIN
MODERATE DUE TO ONSHORE EASTERLY FLOW. LONG RANGE GFS INDICATES
RIDGE AXIS REMAINS IN CONTROL THROUGH SUNDAY WITH PERHAPS ENOUGH
MOISTURE AND INSTABILITY TO GENERATE ISOLATED SEA BREEZE CONVECTION
BUT TOO FAR OUT TO MENTION AT THIS TIME WITH CONFIDENCE.

MARINE...WILL CONTINUE SCEC OVERNIGHT EVEN THOUGH WINDS HAVE
DECREASED AT BIT THIS AFTERNOON. CURRENTLY BUOY WINDS 14G16 KNOTS
WITH 5 FT SEAS AND 6 SECOND PERIOD. MESO ETA INDICATES WINDS SHOULD
RETURN TO 15 TO 20 KT RANGE OVER NIGHT WITH STRENGTHENING PRESSURE
GRADIENT AHEAD OF APPROACHING COLD FRONT AND SEAS SHOULD REMAIN
AROUND 5 TO 6FT. NORTHEASTERLY WINDS OF 10 TO 15 KTS BEHIND THE
FRONT ON TUESDAY WILL GRADUALLY SHIFT TO MORE EASTERLY BY LATE
WEDNESDAY AND THURSDAY AND THEN WEAKEN AS HIGH PRESSURE RIDGE
SETTLES OVER COASTAL WATERS ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  81  62  78 /  50  70  30  10
MCO  69  82  62  81 /  50  70  30  10
MLB  69  83  63  78 /  40  60  40  10
VRB  70  84  63  78 /  30  60  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KELLY
LONG TERM...HAGEMEYER
Hazardous weather outlook, May 2, 5:25 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
525 AM EDT SUN MAY 2 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
022200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
525 AM EDT SUN MAY 2 2004

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL AGAIN FORM THIS AFTERNOON SIMILAR IN STRENGTH AND
LOCATION AS COMPARED TO SATURDAY. HOWEVER...BECAUSE THE WINDS
ARE A LITTLE MORE SOUTHERLY TODAY...THUNDERSTORMS WILL ALSO HAVE A
BETTER CHANCE TO AFFECT LOCATIONS CLOSER TO THE CENTRAL FLORIDA
EAST COAST...ESPECIALLY NORTH OF COCOA BEACH. THE MAIN ORGANIZING AND
LIFTING FACTOR WILL BE THE SEA BREEZES. WHERE THESE SEA
BREEZE BOUNDARIES COLLIDE LATER IN THE DAY...THERE WILL BE A
LOW THREAT FOR SEVERE THUNDERSTORM WINDS AND HAIL...MAINLY NORTH AND
WEST OF A LINE FROM KISSIMMEE TO TITUSVILLE. IMPORTANTLY...THIS SAME
AREA WILL HAVE A MODERATE THREAT FOR LIGHTNING AS SOME OF THE STORMS
MAY CONTAIN EXCESSIVE CLOUD TO GROUND LIGHTNING ACTIVITY. REMEMBER...
LIGHTNING IS ALWAYS THE FIRST THUNDERSTORM HAZARD TO ARRIVE AND THE
LAST TO LEAVE A LOCATION.

...FLOOD IMPACT...
ABUNDANT RAIN FELL YESTERDAY OVER LAKE COUNTY ASSOCIATED WITH
AFTERNOON AND EVENING THUNDERSTORMS. SINCE A SIMILAR STORM
FORECAST IS EXPECTED FOR TODAY...LAKE COUNTY WILL ALSO
HAVE A MODERATE THREAT FOR LOCALIZED FLOODING.

...RIP CURRENT IMPACT...
SOUTHEAST TO SOUTH WINDS AROUND 15 KNOTS WILL PREVAIL ALONG THE
IMMEDIATE COAST TODAY AND SUPPORT A LONGSHORE CURRENT. THIS WILL
INCREASE THE LIKELIHOOD THAT OCEAN SWIMMERS WILL ENCOUNTER A RIP
CURRENT. WHEN SWIMMING...KEEP A LIFE GUARD WITHIN SITE AT ALL TIMES.

...MARINE THUNDERSTORM GUST IMPACT...
SOME LATE AFTERNOON AND EVENING STORMS OVER LAND MAY PUSH OUT OVER
THE INTRACOASTAL AND NEARSHORE WATERS NORTH OF CAPE CANAVERAL
TO PRODUCE CONVECTIVE MARINE WINDS GUSTS TO 34 KNOTS. THE THREAT IS
LOW BUT MARINERS ARE TO BE ADVISED.

...WIND AND SEA IMPACT...
THE WINDS OVER THE MARINE AREA WILL BE SOUTHEAST TO SOUTH AT 15 TO 20
KNOTS. THIS WILL DRIVE SEAS TO 4 TO 6 FEET. THEREFORE...SMALL CRAFT
SHOULD EXERCISE CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT IS EXPECTED TO PASS SOUTHWARD THROUGH THE FORECAST AREA
ON MONDAY...BRINGING A CHANCE FOR SHOWERS AND STORMS JUST AHEAD OF
IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

99

In the hours before

Special weather statement, May 2, 5:55 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
555 PM EDT SUN MAY 2 2004

FLZ044-144-022300-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
555 PM EDT SUN MAY 2 2004

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL WILL AFFECT LAKE COUNTY...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
10 MILES NORTHWEST OF MASCOTTE TO GROVELAND...MOVING NORTHEAST AT 20
MPH.

LOCATIONS IN THE PATH OF THESE STORMS WHICH MAY EXPERIENCE STRONG
WINDS AND SMALL HAIL THROUGH 700 PM INCLUDE OKAHUMPKA...HAWTHORNE
...LAKE HARRIS AND LEESBURG.

IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.
Local storm report, May 2, 7:11 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
711 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             SAINT CLOUD             28.24N 81.29W
05/02/2004  1.00 INCH        OSCEOLA            FL   OTHER FEDERAL

            OFF DUTY AIR FORCE MET

&&

FXD
Local storm report, May 2, 7:23 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
723 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     SAINT CLOUD             28.24N 81.29W
05/02/2004                   OSCEOLA            FL   LAW ENFORCEMENT

            POWER LINES DOWN EAST 192/LIZZY ROAD

&&

FXD

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:03 PM EDTSevere Thunderstorm WarningMLBVolusia32 min
May 1, 11:42 PM EDTSevere Thunderstorm WarningMLBLake58 min
May 2, 6:18 PM EDTSevere Thunderstorm WarningMLBOsceola57 min
May 2, 7:16 PM EDTSpecial Marine WarningMLB89 min
May 2, 7:28 PM EDTSevere Thunderstorm WarningMLBVolusia62 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.